"Does anyone have anything to get rid of this headache?"
When the usual headache strikes, we reach for over-the-counter (OTC) analgesic medicine like aspirin or ibuprofen. But what do you do when you have already taken medicine and your headache comes back?
According to the Cleveland Clinic, the overuse or misuse of OTC analgesics can cause your headache to worsen or "rebound."
Signs & Symptoms:
- Chronic head pain
- Reoccurring headaches
- Migraine-like symptoms
Understanding OTC Analgesic Overuse/Misuse:
The overuse and/or misuse of OTC analgesic medicine begins with exceeding labeled instruction and/or not following the advice of a health care provider. After the pain relief wears off, one might experience a withdrawal reaction and a return of the headache pain. As the headache returns, the desire to take more medicine becomes greater. This cycle begins to degenerate into daily chronic headaches. According to the Cleveland Clinic, "analgesic overuse appears to interfere with the brain centers that regulate the flow of pain messages to the nervous system, making headache pain increasingly worse."
Which Analgesics are Most Likely to Cause a Rebound Headache?
Immediate-relief type medicines taken in large enough quantity are responsible. Much of the OTC analgesics perceived to be safe.
The following is a list of some of the common medications likely to cause this type of headache:
- Sinus relief medication
- Sleep sedatives
- OTC combination headache remedies
The Dangers of Rebound Headaches & OTC Analgesic Overuse/Misuse:
- Can be especially dangerous if your medication contains caffeine (ex. Excedrin). Caffeine is used to speed up the reaction of the other ingredients within some medications.
- Overuse of analgesics can lead to addiction.
- Pain intensification.
Schedule an appointment with one of OrthoNeuro's Headache Specialists to determine if you suffer from rebound headaches.
- Rebound Headaches: Symptoms, Treatments & More. (2016, June 15). http://my.clevelandclinic.org/health/diseases_conditions/hic_Overview_of_Headaches_in_Adults/hic_Rebound_Headaches
- Rebound headaches - Mayo Clinic. (2014, December 2). http://www.mayoclinic.org/diseases-conditions/rebound-headaches/basics/definition/con-20024096